Missouri, 2005

Flash Flooding and Hail in Missouri, June 30, 2005

June 30, 2005 · NWS EAX · 4 events in 4 counties and zones

2 flash flood, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 1:50 AM CST, 12 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 1:50 AM CST, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT THU JUN 30 2005

.DISCUSSION...
CONVECTION BECAME MORE WIDESPREAD AND INTENSE ACROSS NORTHWEST/NORTH
CENTRAL MISSOURI THIS MORNING AS THE UPPER LEVEL SPEED MAXIMUM AND
LOW LEVEL JET COMBINED TO OVERCOME THE FAIRLY SUBSTANTIAL 900-700 MB
CAP THAT WAS IN PLACE. EARLY MORNING SURFACE OBSERVATIONS INDICATE
THE COLD FRONT IS NOW STRETCHED FROM CENTRAL IOWA SOUTHWEST ACROSS
THE NORTHWEST TIP OF MISSOURI...AND BACK ACROSS CENTRAL KANSAS. THE
FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY...REACHING
A KIRKSVILLE TO KANSAS CITY LINE BY THE NOON HOUR. EXPECT WE WILL
HAVE A CONVECTIVE LULL AFTER MID MORNING...BUT WILL HAVE ANOTHER
OPPORTUNITY FOR THUNDERSTORMS THIS AFTERNOON ACROSS THE SOUTHEASTERN
HALF OF THE CWA (ALONG/SOUTH OF THE AFOREMENTIONED NOON-TIME FRONTAL
POSITION). MAY HAVE A DIFFICULT TIME OVERCOMING A SUBSTANTIAL AMOUNT
OF CONVECTIVE DEBRIS FROM THE MORNING ACTIVITY AND CAPPING
INVERSION...ALTHOUGH BOTH NAM AND GFS MODELS PROG DECENT LOW LEVEL
CONVERGENCE ALONG THE FRONT LATE THIS AFTERNOON AND EARLY EVENING.
WILL ALSO HAVE THE ASSISTANCE FROM DIVERGENCE ASSOCIATED WITH THE
UPPER LEVEL JET STREAK. THE MAIN THREAT FROM THESE THUNDERSTORMS
WOULD BE DAMAGING WINDS. WITH FREEZING LEVELS AROUND 15K
FEET...LARGE HAIL REMAINS A MUCH LESSER THREAT. CONVECTION SHOULD
SHIFT SOUTH OF THE FORECAST AREA THIS EVENING...AND HAVE CHANCE POPS
ENDING BY MIDNIGHT.

HAVE GONE ON THE LOWER END OF GUIDANCE AGAIN FOR HIGH TEMPS
TODAY...ESPECIALLY TAKING INTO CONSIDERATION THE RESIDUAL CLOUD
COVER. IT WILL STILL BE AN UNSEASONABLY WARM DAY SOUTH OF THE
FRONT...WHERE ANTICIPATE TEMPERATURES TO WARM INTO THE LOW TO MID
90S. TEMPERATURES SHOULD RETREAT BACK TO NEAR OR SLIGHTLY BELOW
NORMAL READINGS ON FRIDAY IN THE WAKE OF THE FRONT...ALTHOUGH ZONAL
FLOW WILL QUICKLY BECOME ESTABLISHED OVER THE WEEKEND...ENDING THE
BRIEF HIATUS FROM 90 DEGREE READINGS.

THE MEDIUM RANGE MODELS ARE STILL FORECASTING A STRONGER SHORTWAVE
TO TRACK ACROSS SOUTHERN CANADA LATE IN THE WEEKEND...AND PUSH A
SURFACE FRONT ACROSS THE NORTHERN PLAINS. THE GFS PROGS A CONVECTIVE
COMPLEX TO REACH NORTHERN MISSOURI EARLY ON INDEPENDENCE DAY
MORNING. HOWEVER...DUE TO LACK OF CONFIDENCE REGARDING THIS FEATURE
AND THE SOUTHWARD PENETRATION OF THE FRONT...WILL ONLY MAINTAIN 20
POPS AT THIS POINT.

SCHMIT

&

.PREV DISCUSSION...

420 PM CDT WED...
CONVECTIVE CLOUD DEBRIS HELD TEMPERATURES DOWN ACROSS NORTHERN PART
OF CWA THIS AFTERNOON...THOUGH MOST LOCATIONS MADE IT INTO LOWER
90S.  TEMPERATURES ON TRACK ACROSS SOUTHERN SECTIONS WHERE A FEW
LOCATIONS REACHED UPPER 90S.  MOIST AXIS TRANSLATING EAST...BUT
STILL ENOUGH LOW LEVEL HUMIDITY TO KEEP OVERNIGHT TEMPERATURES ON
THE MUGGY SIDE.  BOOSTED OVERNIGHT MINIMUMS A COUPLE DEGREES ALONG
AND SOUTH OF THE MISSOURI RIVER...AS AIRMASS WILL NOT MODIFY THAT
MUCH OVERNIGHT.

SHORT TERM MODELS CONSISTENT ON DRIVING SURFACE COLD FRONT INTO
NORTHWEST PART OF CWA LATE TONIGHT AND THROUGH THE REST OF CWA ON
THURSDAY.  SUBSTANTIAL CAP AT 850 MB PER 18 UTC OAX SOUNDING IS
GOING TO BE DIFFICULT TO OVERCOME DURING THE DAYLIGHT HOURS.  BETTER
CHANCE OF CONVECTIVE DEVELOPMENT LATE TONIGHT AS THERMAL RIDGE AT
700 TRANSLATES EAST AND SOUTH DUE TO APPROACHING NORTHERN STREAM
SHORTWAVE.  LLJ WILL HELP ENHANCE CONVERGENCE ALONG EDGE OF CAP
ACROSS NE/NC KS AND BELIEVE CONVECTION WILL FIRE PER NAM/WS NAM
SOLUTION.  ADJUSTED TIMING OF CONVECTION TO AFFECT NW MO BY 06-08
UTC...AND THE I-70 CORRIDOR BY 09-10 UTC.  FRONT/OUTFLOW BOUNDARY
WILL LINGER ACROSS SOUTHERN METRO...OR ALONG US 50 CORRIDOR ON
THURSDAY AFTERNOON. A SLIGHTLY BETTER CHANCE OF DIURNAL CONVECTION
TOMORROW SINCE 700 TEMPERATURES WILL BE A LITTLE COOLER.  FRONT WILL
MOVE SOUTH OF CWA BY 00 UTC BRINGING MUCH ANTICIPATED COOLDOWN FOR
END OF WEEK.

SF

A WELCOME RESPITE FROM THE HOT AND HUMID CONDITIONS WILL COME ON
FRIDAY. HIGH PRESSURE WILL START TO BUILD ACROSS THE REGION
AGAIN...INITIALLY DRAWING COOLER AND DRIER AIR SOUTH ON NORTHERLY
WINDS. THE COOLER TEMPERATURES WILL HAVE A BRIEF STAY BEFORE A
WARMUP REINITIATES THROUGH THE WEEKEND WITH THE RETURN OF SOUTHERLY
WINDS. BY SUNDAY NIGHT INTO MONDAY...THE MEDIUM RANGE MODELS BRING A
COLD FRONT SOUTH TOWARD THE AREA. QUESTION REMAINS WHETHER OR NOT
THE FRONT WILL MAKE IT FAR ENOUGH SOUTH TO BRING PRECIPITATION TO
THE FORECAST AREA BEFORE STALLING OUT. HAVE KEPT THE GOING SLIGHT
CHANCES FOR PRECIPITATION ACROSS NORTHERN MISSOURI/NORTHEAST KANSAS
SUNDAY THROUGH MONDAY.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
Hazardous weather outlook, Jun 30, 12:05 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT THU JUN 30 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
105 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SURFACE COLD FRONT AND NUMEROUS OUTFLOW BOUNDARIES WILL BE THE FOCUS
FOR THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON.  A SLIGHT LULL IN
THUNDERSTORM ACTIVITY IS EXPECTED MID-AFTERNOON...BUT THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ALONG AND SOUTH OF THE MISSOURI RIVER BY
LATE AFTERNOON AND WILL CONTINUE THROUGH THE EVENING HOURS. PERSISTENT
CLOUD COVER WILL INHIBIT ATMOSPHERIC DESTABILIZATION ALONG THE
MISSOURI RIVER VALLEY AND AREAS NORTH. HOWEVER...LESS CLOUD COVER
ALONG AND SOUTH OF A LINE FROM PAOLA KANSAS THROUGH WARRENSBURG TO
SEDALIA WILL ALLOW FOR ADEQUATE HEATING AND INCREASING INSTABILITY TO
OCCUR. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN PORTIONS
OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL
BE DAMAGING WIND GUSTS...AS WELL AS ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO NORTHERN MISSOURI MONDAY...
BRINGING A CHANCE OF THUNDERSTORMS TO AREAS ALONG AND NORTH
OF INTERSTATE 70 SUNDAY NIGHT THROUGH MONDAY NIGHT.  ISOLATED SEVERE
STORMS WILL BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA.

SF

In the hours before

Special weather statement, Jun 30, 10:19 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1119 AM CDT THU JUN 30 2005

MOZ037-038-044-301715-
JACKSON-JOHNSON-LAFAYETTE-
1119 AM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JACKSON...NORTHWESTERN
JOHNSON AND WESTERN LAFAYETTE COUNTIES...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRAIN VALLEY...OR 21 MILES EAST OF KANSAS
CITY...MOVING EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR ODESSA BY 1130 AM CDT.
  5 MILES SOUTH OF MAYVIEW BY 1135 AM CDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL
RAINFALL.

SF
Special weather statement, Jun 30, 12:40 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT THU JUN 30 2005

KSZ025-057-060-103>105-MOZ028>030-037>038-043>044-053>054-010200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-LINN KS-
MIAMI KS-WYANDOTTE KS-BATES MO-CASS MO-CLAY MO-
HENRY MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-PLATTE MO-
RAY MO-
140 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
563 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN EAST CENTRAL KANSAS

JOHNSON               LINN                  MIAMI

IN NORTHEAST KANSAS

ATCHISON              LEAVENWORTH           WYANDOTTE

IN MISSOURI THIS WATCH INCLUDES 9 COUNTIES

IN WEST CENTRAL MISSOURI

BATES                 CASS                  CLAY
HENRY                 JACKSON               JOHNSON
LAFAYETTE             PLATTE                RAY

THIS INCLUDES THE CITIES OF...ATCHISON...BUTLER...CLINTON...
CONCORDIA...EXCELSIOR SPRINGS...HARRISONVILLE...INDEPENDENCE...
KANSAS CITY...KANSAS CITY...LEAVENWORTH...LEXINGTON...LIBERTY...
MOUND CITY...OLATHE...OVERLAND PARK...PAOLA...PARKVILLE...
PLATTE CITY...RICHMOND...WARRENSBURG AND WINDSOR.

STOFLET
Special weather statement, Jun 30, 1:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT THU JUN 30 2005

KSZ104-105-MOZ028-029-037-038-043-044-302030-
CASS-CLAY-JACKSON-JOHNSON-LAFAYETTE-PLATTE-WYANDOTTE-
229 PM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ALERT FOR CASS...EASTERN JOHNSON...JACKSON...
NORTHWESTERN JOHNSON...SOUTHEASTERN PLATTE...SOUTHERN CLAY...SOUTHERN
LAFAYETTE AND WYANDOTTE COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANSAS CITY KS...OR 7 MILES WEST OF KANSAS
CITY...MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL BE...
  NEAR PRAIRIE VILLAGE BY 235 PM CDT.
  NEAR GRANDVIEW BY 240 PM CDT.
  NEAR RAYMORE BY 245 PM CDT.
  NEAR GREENWOOD BY 250 PM CDT.
  NEAR PLEASANT HILL BY 255 PM CDT.
  5 MILES NORTHEAST OF HARRISONVILLE BY 300 PM CDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG
WITH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

SF
Special weather statement, Jun 30, 2:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT THU JUN 30 2005

MOZ030-031-038-039-044-045-302115-
CARROLL-JOHNSON-LAFAYETTE-PETTIS-RAY-SALINE-
317 PM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ALERT FOR LAFAYETTE...NORTHEASTERN JOHNSON...
NORTHWESTERN PETTIS...SOUTHEASTERN RAY...SOUTHWESTERN CARROLL AND
WESTERN SALINE COUNTIES...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS JUST SOUTHEAST OF MAYVIEW...OR 16
MILES NORTH OF WARRENSBURG...MOVING EAST AT AROUND 50 MPH.

PEOPLE IN CARROLL...JOHNSON...LAFAYETTE...PETTIS...RAY AND SALINE
COUNTIES...INCLUDING THE CITIES OF CONCORDIA...SWEET SPRINGS AND
HOUSTONIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

NRR
Special weather statement, Jun 30, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT THU JUN 30 2005

KSZ103-104-MOZ028-029-037-302130-
CLAY-JACKSON-LEAVENWORTH-PLATTE-WYANDOTTE-
323 PM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN LEAVENWORTH...NORTHWESTERN
JACKSON...SOUTHEASTERN PLATTE...SOUTHERN CLAY AND WYANDOTTE
COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASEHOR...OR 20 MILES WEST OF KANSAS CITY...
MOVING EAST AT 20 MPH.

PEOPLE IN CLAY...JACKSON...LEAVENWORTH...PLATTE AND WYANDOTTE
COUNTIES...INCLUDING THE CITIES OF BASEHOR...KANSAS CITY KS...
PARKVILLE...RIVERSIDE...NORTH KANSAS CITY...GLADSTONE...KANSAS CITY
AND AVONDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

NRR

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Platte

When
June 30, 2:30 PM CST to 8:00 PM CST
Where
Platte County, Parkville
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -94.700

Several roads closed due to high water.

Thunderstorm Wind, Pettis

When
June 30, 2:55 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Metal light poles knocked over.

Flash Flood, Clay

When
June 30, 4:52 PM CST to 7:00 PM CST
Where
Clay County, Mosby
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.317, -94.300

122nd Street closed due to high water.

Hail, Bates

When
June 30, 5:40 PM CST
Where
Bates County, 6 mi W of Butler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -94.450

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459075, 5459074, 5459073, 5459072.